|LETTERS TO EDITOR
|Year : 2019 | Volume
| Issue : 2 | Page : 195-196
Use of stimulants in patients with psychosis having past history of or co-occurring attention deficit hyperactivity disorder: Is it safe?
Sumedha Purkayastha, Vaibhav Patil, Anamika Sahu
Department of Psychiatry, All India Institute of Medical Sciences, New Delhi, India
|Date of Web Publication||4-Mar-2019|
Dr. Vaibhav Patil
Department of Psychiatry, All India Institute of Medical Sciences, New Delhi - 110 029
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Purkayastha S, Patil V, Sahu A. Use of stimulants in patients with psychosis having past history of or co-occurring attention deficit hyperactivity disorder: Is it safe?. Indian J Psychol Med 2019;41:195-6
|How to cite this URL:|
Purkayastha S, Patil V, Sahu A. Use of stimulants in patients with psychosis having past history of or co-occurring attention deficit hyperactivity disorder: Is it safe?. Indian J Psychol Med [serial online] 2019 [cited 2019 Aug 23];41:195-6. Available from: http://www.ijpm.info/text.asp?2019/41/2/195/246958
Since ages, psychiatrists have cautioned against the use of stimulants in attention deficit hyperactivity disorder (ADHD) when a patient has a psychotic episode. Amphetamine and its analogues are considered the mainstay of treatment for ADHD, and most patients are put on a long-term regimen with these psychostimulants. Some children treated with amphetamines have reported psychosis as an adverse effect. At the same time, a combination of antipsychotics and psychostimulants was found safer and effective in a few patients with schizophrenia, which further raises confusion regarding modes of treatment for comorbid ADHD and psychotic disorder.,
There is a dichotomy of beliefs among psychiatrists regarding the use of stimulants in patients with a psychotic episode. There is one school of thought which believes that amphetamine and related drugs are anathemas to patients with schizophrenia and any physicians allowing its use in psychosis is subjected to judicial review. Retrospective information from patients with prior premorbid attention dysfunction and stimulant use show a risk ratio of 4.3 [95% confidence interval (CI) = 1.9–8.57] for an increased incidence of schizophrenia or bipolar disorder; stimulant use was also found to be associated with earlier age of onset and more severe course of the disease. Thus, it is difficult at this moment to categorize the subgroup of patients with ADHD who are more susceptible to develop other psychiatric illnesses if stimulants are prescribed. On the other end of the spectrum, in schizophrenia, we have evidence claiming that, provided the psychotic episode has been effectively controlled with an antipsychotic regimen, amphetamine can actually help alleviate negative symptoms and also improve cognitive ability. Another study carried out on 13 first episode psychosis patients concluded that the chance of experiencing a psychotic relapse when started on a stimulant after a stabilized course of antipsychotics has been given is low and brief. The positive symptoms remained controlled and did not change after the introduction of a therapeutic dose of psychostimulants.
Concurrent stimulant-antipsychotic use has been rationalized by suggesting that they are likely to interact with different dopamine-receptor subtypes and do so in different pathways of the brain. In fact, while stimulants cause postsynaptic downregulation over time, antipsychotics cause upregulation. Interestingly, these opposite actions may cancel each other out if both the medications are given concurrently, decreasing the risks of tolerance to both. If there is a synergistic effect, the total amount of medication needed may be less, reducing risks of other side effects.
One in 400 patients with ADHD on stimulants showed symptoms of dose-related psychosis, which is quite significant. However, these episodes are brief and dissipate within 1–2 days of medication discontinuation. Furthermore, discontinuation of the medication brings about rapid re-emergence of hyperactive symptoms. So, the reintroduction of the same drug at lower doses or a drug from a different subset is necessitated. Therefore, stimulant-induced psychosis is considered an idiosyncratic reaction.
As per the National Institute of Health and Clinical Excellence (NICE, 2008), if psychosis occurs due to stimulant use, the stimulant should be discontinued and a trial of atomoxetine should be introduced. However, interestingly, review of the available literature reveals that the duration of treatment with stimulants is not significantly associated with the development of schizophrenia. In fact, a 10-year-follow-up study comparing outcomes of children treated with stimulants to those who were not, established that stimulant use was associated with fewer chances of developing a comorbid psychiatric illness.
At present, there is still a dearth of research on this matter, especially in the Asian scenario. Additionally, uncertainty regarding the combined use of antipsychotics and psychostimulants for comorbid psychotic disorder and ADHD remains in the medical community. Therefore, in children and adolescents with ADHD undergoing stimulant therapy, any signs of psychotic breakdown or mood changes need to be carefully assessed at regular intervals by the physicians and should also involve caregivers and teachers, who spend more time with the patient, to observe change in the symptoms. It is the duty of the physician to alert and psychoeducate the guardians to the myriad symptoms that may herald a psychotic episode. In other words, milder episodes can be tackled with increased or continuous direct parental supervision, but acute cases warrant temporary discontinuation of the drug till it resolves. Additionally, psychosis in ADHD may emerge due to concomitant use of cannabis or alcohol or it may emerge due to undetected bipolar disorder. Thus, studies are required to assess the potential of psychostimulant to produce psychotic symptoms.
To manage ADHD with comorbid psychosis, clinicians should proceed carefully and empirically. If comorbidity is established, treat the psychosis first. Stimulants to be discontinued if psychotic symptoms appear and in a few cases psychostimulants can be used in low dosages. The decision to continue the stimulant use in episodes of acute psychosis depends on the severity, duration, frequency of the episode, as well as the degree of concurrent deficits in attention and concentration. Generally, symptoms of psychosis can resolve within a few days, so re-challenging can be done after resolution of psychotic symptoms. If ADHD symptoms persist after psychosis treatment, then non-stimulant drugs or non-pharmacological interventions can be considered. However, in-depth and systematic studies are deemed necessary to rule out any apprehension regarding the safe use of stimulants in such patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bramness JG, Gundersen ØH, Guterstam J, Rognli EB, Konstenius M, Løberg EM, et al
. Amphetamine-induced psychosis-a separate diagnostic entity or primary psychosis triggered in the vulnerable? BMC Psychiatry 2012;12:221.
Ross RG. Psychotic and manic-like symptoms during stimulant treatment of attention deficit hyperactivity disorder. Am J Psychiatry 2006;163:1149-52.
Levy E, Traicu A, Iyer S, Malla A, Joober R. Psychotic disorders comorbid with attention-deficit hyperactivity disorder: An important knowledge gap. Can J Psychiatry 2015;60(3 Suppl 2):S48.
Sambhi RS, Lepping P. Adult ADHD and psychosis: A review of the literature and two cases. Clin Neuropsychiatry 2009;6:174-8.
Schaeffer JL, Ross RG. Childhood-onset schizophrenia: Premorbid and prodromal diagnostic and treatment histories. Am Acad Child Adolesc Psychiatry 2002;41:538-45.
Dalsgaard S, Mortensen PB, Frydenberg M, Maibing CM, Nordentoft M, Thomsen PH. Association between attention-deficit hyperactivity disorder in childhood and schizophrenia later in adulthood. Eur Psychiatry 2014;29:259-63.
Lindenmayer JP, Nasrallah H, Pucci M, James S, Citrome L. A systematic review of psychostimulant treatment of negative symptoms of schizophrenia: Challenges and therapeutic opportunities. Schizophr Res 2013;147:241-52.
Goto Y, Otani S, Grace AA. The Yin and Yang of dopamine release: A new perspective. Neuropharmacology 2007;53:583-7.
Braun AR, Laruelle M, Mouradian MM. Interactions between D1 and D2 dopamine receptor family agonists and antagonists: The effects of chronic exposure on behavior and receptor binding in rats and their clinical implications. J Neural Transm 1997;104:341-62.
Biederman J, Monuteaux MC, Spencer T, Wilens TE, Faraone SV. Do stimulants protect against psychiatric disorders in youth with ADHD? A 10-year follow-up study. Pediatrics 2009;124:71-8.